EconPapers    
Economics at your fingertips  
 

A Bayesian Net Benefit Approach to Cost-effectiveness Analysis in Health Technology Assessment

Elias Moreno, Francisco Javier Giron, Francisco Jose Vazquez-Polo and Miguel Negrin

International Journal of the Economics of Business, 2009, vol. 16, issue 3, 323-345

Abstract: The economic literature on cost-effectiveness analysis in the context of decisions by health technology assessment agencies assumes as the quantity of interest a linear combination of the mean of the sampling distribution of the effectiveness and the cost. We argue that this is not always reasonable. Our reasons for this assertion are that (i) treatments are compared on the basis of mean values, and for some useful models the mean of the distribution of the cost, which is conditional on the available data, does not exist, and (ii) even for models for which the mean does exist, it might not constitute an accurate reflection of the distribution. This paper presents a general Bayesian cost-effectiveness analysis of a single treatment, where the quantity of interest is the distribution, conditional on the data, of the net benefit. This approach permits a natural extension to several treatments, which enables us to make a statistical comparison. Illustrations with treatment comparisons for real and simulated data are given.

Keywords: Bayesian Analysis; Cost-effectiveness of a Treatment; logStudent Distribution; Net Benefit; Treatment Comparison (search for similar items in EconPapers)
Date: 2009
References: View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.tandfonline.com/10.1080/13571510903227056 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:ijecbs:v:16:y:2009:i:3:p:323-345

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/CIJB20

DOI: 10.1080/13571510903227056

Access Statistics for this article

International Journal of the Economics of Business is currently edited by Eleanor Morgan

More articles in International Journal of the Economics of Business from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-20
Handle: RePEc:taf:ijecbs:v:16:y:2009:i:3:p:323-345